Alert archive / Idaho / Tornado Warnings in 2011

Tornado Warning 1, NWS Boise, ID

June 6, 2011Camas County, Elmore County, Gooding County, Idaho

NWS Boise, ID issued this tornado warning at Jun 6, 2011, 2:27 PM MDT for Camas County, Elmore County, Gooding County, Idaho. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2011, 2:27 PM MDT (20:27 UTC)
Expired
Jun 6, 2011, 3:00 PM MDT
In force
33 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Camas County, ID, Elmore County, ID, Gooding County, ID

The radar

The Boise radar (KCBX), 99 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 2:30 PM MDTFUNNEL CLOUD3 S Hill City, IDREPORT OF A FUNNEL CLOUD DIPPING REPEATEDLY TOWARD THE SURFACE BUT NO CONFIRMATION OF ROTATION ON THE GROUND. PERSON WAS VIEWING FROM 3 MILES SOUTH OF CORRAL AND LOOKING TO THE SOUTH OF HILL CITY AROUND 230 PM MDT.
Jun 6, 2:40 PM MDTTSTM WND DMG3 Ssw Hill City, IDSHINGLES WERE PEALED FROM THE ROOF OF A HOUSE AND TWO TREES WITHIN A GROVE OF ASPENS WERE BLOWN DOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-493 J/kg
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WFUS55 KBOI 062027
TORBOI
IDC025-039-047-062100-
/O.NEW.KBOI.TO.W.0001.110606T2027Z-110606T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BOISE ID
227 PM MDT MON JUN 6 2011

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CAMAS COUNTY IN CENTRAL IDAHO...
  NORTHWESTERN GOODING COUNTY IN SOUTH CENTRAL IDAHO...
  EAST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...

* UNTIL 300 PM MDT.

* AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  SOUTHEAST OF DEER HEAVEN MOUNTAIN...OR 16 MILES NORTHEAST OF GLENNS
  FERRY...MOVING NORTH AT 30 MPH.

* THE TORNADO PRODUCING STORM WILL BE NEAR...
  DAVIS MOUNTAIN AROUND 240 PM MDT...
  HILL CITY AROUND 245 PM MDT...
  CORRAL AROUND 300 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4350 11507 4342 11478 4304 11501 4311 11524
TIME...MOT...LOC 2027Z 201DEG 25KT 4316 11508

$$

BB
1 follow-up statement
207 
WWUS55 KBOI 062049
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
249 PM MDT MON JUN 6 2011

IDC025-039-047-062100-
/O.CON.KBOI.TO.W.0001.000000T0000Z-110606T2100Z/
GOODING ID-ELMORE ID-CAMAS ID-
249 PM MDT MON JUN 6 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR
SOUTHWESTERN CAMAS...EAST CENTRAL ELMORE AND NORTHWESTERN GOODING
COUNTIES...

AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HILL CITY...OR 12
MILES WEST OF FAIRFIELD...AND WAS MOVING NORTH AT 30 MPH.

THE TORNADO PRODUCING STORM WILL BE NEAR...
  HILL CITY AROUND 250 PM MDT...
  CORRAL AROUND 300 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4314 11501 4320 11520 4350 11507 4342 11478
TIME...MOT...LOC 2049Z 201DEG 25KT 4330 11500

$$

BB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this tornado warning went out at Jun 6, 10:10 AM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 6, 10:10 AM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1010 AM MDT MON JUN 6 2011

.DISCUSSION...FORECAST IS GENERALLY ON TRACK...ALTHOUGH UPDATE
ALREADY SENT FOR SCATTERED THUNDERSTORMS THIS MORNING IN SE OREGON
AND WITH ISOLATED THUNDERSTORMS ELSEWHERE. RAINFALL RATES OF UP TO
0.25 INCHES HAVE ALREADY BEEN MEASURED AT A FEW STATIONS IN SE
OREGON ASSOCIATED WITH THE THUNDERSTORMS. AS WE APPROACH PEAK
HEATING THIS AFTERNOON...THE THUNDERSTORMS WILL GET STRONGER AND
PRODUCE EVEN HIGHER RAINFALL RATES. FLASH FLOOD WATCH WILL REMAIN
EFFECT.

&&

.AVIATION...WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS OVER SE
OREGON THIS MORNING PRODUCING LOCAL MVFR CONDITIONS. PRECIPITATION
WILL SPREAD INTO SW IDAHO BY EARLY AFTERNOON. LOWER VALLEYS REMAIN
VFR WITH CEILINGS AROUND 7K FEET MSL. AREAS MVFR DEVELOP THIS
AFTERNOON IN THE SW IDAHO MTNS WITH HEAVIER SHOWERS AND
THUNDERSTORMS OBSCURING TERRAIN. STRONG THUNDERSTORMS WITH CEILINGS
CLOSER TO 12K FEET MSL OVER THE WESTERN MAGIC VALLEY THIS AFTERNOON.
GUSTY WINDS ARE POSSIBLE IN THE VICINITY OF STRONGER THUNDERSTORMS.

&&

.HYDROLOGY...LOW PRESSURE SYSTEM WILL TRACK RIGHT THROUGH SE OREGON
AND SW IDAHO TODAY AND TONIGHT PRODUCING A WIDESPREAD MODERATE
RAINFALL EVENT. IN ADDITION TO RAINFALL ASSOCIATED WITH THIS
SYSTEM...INSTABILITY THIS AFTERNOON AND EVENING WILL RESULT IN
SCATTERED THUNDERSTORMS AND LOCALLY HEAVY RAINFALL. THE PRIMARY
CONCERN IN THOSE AREAS IS POTENTIAL PROBLEMS ASSOCIATED WITH HEAVY
RAIN FALLING ON STEEP TERRAIN ALONG WITH THE THREAT FOR SMALL STREAM
FLOODING. RIVERS WILL RESPOND TO THE INCREASED RUNOFF FROM RAINFALL
AND SOME MELTING OF HIGH ELEVATION SNOWPACK. LATEST RIVER FORECASTS
DEPICT RISING RIVER LEVELS FOR THE NEXT FEW DAYS...BUT STAYING BELOW
FLOOD STAGE.

&&

.PREV DISCUSSION...
SHORT TERM...UPPER LOW OVER CENTRAL CALIFORNIA EARLY THIS MORNING
WILL MOVE NORTHEAST DIRECTLY INTO OUR CWA THIS AFTERNOON AND
EVENING...EXITING INTO SOUTHERN MONTANA EARLY TUESDAY MORNING. LOW
HAS PLENTY OF MOISTURE AND WILL PRODUCE WIDESPREAD RAIN IN OUR
ZONES...ESPECIALLY OREGON ZONES WHICH WILL BE ON THE WESTERN FLANK
OF THE PASSING LOW.  SOUTHERNMOST IDAHO ZONES WILL BE RAIN-SHADOWED
BY THE OWYHEES THIS AFTERNOON BUT SHADOWING WILL BE PARTIALLY OFFSET
BY LOW-LEVEL WEST WINDS WHICH ARE FAVORABLE FOR PRECIPITATION AS
THEY ASCEND THE TERRAIN.  TONIGHT HOWEVER AS THE UPPER LOW PASSES
THROUGH SOUTHERN IDAHO ZONES ANY SHADOWING WILL END...AND RAIN WILL
FALL MORE GENERALLY OVER SOUTHERN IDAHO.  QPF CHARTS SHOW HEAVIEST
PRECIPITATION WITH THE MAIN LOW STARTING IN HARNEY AND MALHEUR
COUNTIES THIS MORNING THEN SPREADING NORTHEASTWARD INTO BAKER COUNTY
AND IDAHO COUNTIES NORTH OF THE SNAKE BASIN THIS AFTERNOON AND
EVENING.  WILL CONTINUE PREVIOUSLY ISSUED FLASH FLOOD WATCH FOR
THOSE AREAS BUT WILL ALSO ADD IN HARNEY AND MALHEUR COUNTIES FOR
18Z-24Z TODAY.  AIR MASS WILL BECOME MOST UNSTABLE IN WEST CENTRAL
IDAHO MOUNTAINS THIS AFTERNOON AND EVENING AND THUNDERSTORMS WILL
DROP LOCALLY HEAVY RAINS THERE.  AS THE LOW EXITS EARLY TUESDAY A
WEAK FOLLOWING TROUGH WILL PROLONG SHOWERS IN SOUTHWESTERN IDAHO
TUESDAY MORNING SO WE HAVE KEPT CHANCE POPS FOR THAT TIME-FRAME.
CLEARING FROM SOUTHWEST TO NORTHEAST LATER TUESDAY BUT COOLER IN
IDAHO...AND SLIGHTLY WARMER IN OREGON.

LONG TERM...TUESDAY NIGHT THROUGH MONDAY...WITH A LONGWAVE UPPER
LEVEL TROUGH ANCHORED OVER WESTERN NORTH AMERICA...COOL AND
UNSETTLED WEATHER WILL BE THE RULE WITH TEMPERATURES A FEW DEGREES
BELOW NORMAL AND A CHANCE OF SHOWERS EACH DAY. THE SHORTWAVE TROUGH
THAT MOVED OUT OF B.C. ON TUESDAY WILL SETTLE OVER THE NORTHERN
INTERMOUNTAIN REGION TUESDAY NIGHT AND WEDNESDAY INCREASING OUR
CHANCE OF SHOWERS AND COOLING DAYTIME TEMPERATURES. GRADUAL WARMING
STARTING THURSDAY WILL RAISE TEMPERATURES CLOSER TO NORMAL FOR
FRIDAY THROUGH SUNDAY. SATURDAY THROUGH MONDAY CONFIDENCE IN TIMING
FEATURES MOVING THROUGH THE LONGWAVE TROUGH DECREASES DUE TO MODEL
DIFFERENCES...SO WE ARE KEEPING POPS ABOVE CLIMATOLOGY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING
      IDZ011-013.
OR...FLASH FLOOD WATCH FROM NOON MDT /11 AM PDT/ TODAY THROUGH THIS
      AFTERNOON ORZ061-063.
     FLASH FLOOD WATCH FROM 11 AM PDT THIS MORNING THROUGH THIS
      EVENING ORZ062.

&&

WEATHER.GOV/BOISE

DISCUSSION...BW
AVIATION.....DG
HYDROLOGY....BW/LC
PREV SHORT TERM...LC
PREV LONG TERM....JT
Hazardous weather outlook, Jun 6, 5:57 AM MDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
557 AM MDT MON JUN 6 2011

IDZ011-013-ORZ061>063-071200-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-HARNEY COUNTY-BAKER COUNTY-
MALHEUR COUNTY-
557 AM MDT MON JUN 6 2011 /457 AM PDT MON JUN 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS
AND LOCALLY HEAVY RAINS TODAY AND THIS EVENING. A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR THE POTENTIAL OF FLOODING...MUDSLIDES...
AND ROCK SLIDES. FOR FURTHER INFORMATION SEE THE FLASH FLOOD WATCH
PRODUCT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH
ESTABLISHED PROCEDURES.

IDZ012-014>016-028>030-033-ORZ064-071200-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-UPPER WEISER RIVER-
LOWER TREASURE VALLEY OR-
557 AM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 6, 12:47 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1247 PM MDT MON JUN 6 2011

IDZ014-015-061930-
ELMORE ID-OWYHEE ID-
1247 PM MDT MON JUN 6 2011

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...
  AND EAST CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO...

UNTIL 130 PM MDT.

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 31 MILES SOUTHEAST OF BRUNEAU...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THE THUNDERSTORM WILL BE NEAR...
  LOOKOUT BUTTE AROUND 1245 PM MDT...
  CLOVER CREEK CROSSING AROUND 1250 PM MDT...
  WINTER CAMP BUTTE AROUND 100 PM MDT...
  CROWS NEST BUTTE AROUND 110 PM MDT...
  BLACK BUTTE AROUND 115 PM MDT...
  TWIN BUTTES AROUND 125 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4280 11528 4262 11503 4235 11553 4248 11570
TIME...MOT...LOC 1847Z 223DEG 25KT 4249 11546

BB

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:04 PM MDTSevere Thunderstorm WarningBOIOwyhee41 min
Jun 6, 12:47 PM MDTSpecial Weather StatementBOI43 min
Jun 6, 1:33 PM MDTSevere Thunderstorm WarningBOIElmore, Gooding, Owyhee, Twin Falls32 min
Jun 6, 2:01 PM MDTSevere Thunderstorm WarningBOICamas, Elmore, Gooding44 min
Jun 6, 2:59 PM MDTTornado WarningBOICamas, Elmore31 min

Nearby

Tornado Warnings in Idaho, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.